Recurrent pleuropericarditis associated with mesalazine therapy masked by steroid use
Abstract
Introduction: Mesalazine is a cornerstone therapy for ulcerative colitis (UC). Although generally safe, it can cause rare but life-threatening cardiopulmonary complications such as pleuropericarditis. Case description: We report on a patient with a UC flare who presented with dyspnoea, where concurrent pericardial and pleural effusions were detected. The inflammatory response was likely suppressed by concomitant corticosteroid therapy, which masked the clinical manifestations of mesalazine-induced serositis and delayed diagnosis. Two years later, the patient re-presented with recurrent massive pericardial effusion causing tamponade physiology and pleural effusion. Pericardial fluid analysis revealed a haemorrhagic, neutrophil-dominant profile (95% polymorphonuclear leukocyte, mimicking bacterial infection rather than the typically described eosinophilic pattern. Extensive cultures were negative. Following the discontinuation of mesalazine, rapid clinical and radiologic improvement was observed, confirming drug-induced pleuropericarditis. Discussion: This case highlights that mesalazine-associated pleuropericarditis can be obscured by corticosteroids, leading to diagnostic delays. Furthermore, sterile inflammatory reactions to mesalazine can present with atypical neutrophilic features resembling bacterial infection, necessitating a high index of suspicion in inflammatory bowel disease patients presenting with serositis. LEARNING POINTS: A high index of suspicion for drug-induced serositis: in patients with inflammatory bowel disease, pleuropericarditis should be evaluated as a potential side effect of mesalazine rather than assuming it is an extraintestinal manifestation, especially when symptoms recur upon drug re-exposure.Corticosteroids may mask drug toxicity: concomitant corticosteroid therapy can temporarily suppress the clinical symptoms and effusion of mesalazine-induced pleuropericarditis, leading to a 'wrong footing error' and delayed diagnosis once steroids are tapered.Atypical laboratory features: mesalazine-induced sterile inflammatory reactions can present with a neutrophil-dominant effusion profile (rather than the typical eosinophilic pattern), which may mislead the clinician towards an infectious aetiology.
Fields of Study & Subjects
Pericarditis and Cardiac Tamponade
Inflammatory Bowel Disease
Microscopic Colitis
Publication details
- Journal / source
- European Journal of Case Reports in Internal Medicine
- Publisher
- SMC Media
- Volume
- 13
- Issue
- 5
- Pages
- 006544–006544
- Publication date
- 20 April 2026
- Language
- EN